Advertisement

AP-517-02 EFFECT OF INHALED ANESTHETICS ON RHYTHM ABNORMALITIES IN TWIN INFANTS WITH SHORT QT SYNDROME TYPE 2

      Background

      Short QT syndrome (SQTS) is a rare genetic disorder which predisposes patients to a-fib, and sudden cardiac death. We present the case of twin boys with SQTS type 2 who underwent ICD implantation and had unexpected responses to inhaled anesthetics with normalization of heart rhythm.
      Objective:
      Methods:

      Results

      Twins A and B are mono-di twins born at 26 5/7 weeks by urgent c-section due to fetal bradycardia. At birth, HR was 40-90 bpm and hypotension was noted. Dopamine and epinephrine drips were initiated with improvement in BP and perfusion, but no effect on HR. Atropine and isoproterenol were also ineffective at raising HR. ECGs on both twins showed junctional bradycardia in the 50-70’s with periods of sinus rhythm at 80-130 bpm (Fig. 1). Echo showed normal cardiac structure and function on both. Genetic testing revealed a pathogenic mutation in KCNQ1 (p.V141M) associated with SQTS type 2. Baseline ECGs demonstrated a QT interval of <300 msec and QTc of <330 msec.
      Quinidine was initiated with some improvement in bradycardia. After discussion with parents, the decision was made to implant epicardial ICDs once they reached approximately 6 kg. At 6 months of age Twin A was brought to the OR in a junctional bradycardia at a rate of 49 BPM (Fig 2). On isoflurane he was noted to be consistently in sinus rhythm in the 80’s without intermittent reversion to junctional rhythm, which had not been observed previously. He was transitioned to sevoflurane at 1 MAC and he remained in sinus rhythm, but the HR climbed to 104 bpm. Sevo was increased to 2 MAC and there was a dose-dependent increase in HR to a rate of 112-118 bpm. A comparable effect was noted in Twin B at the time of his ICD implant.